Tinnitus for 3 Years, Still Struggling and Need Advice

Discussion in 'Support' started by Shelby, Sep 20, 2015.

tinnitus forum
    1. Shelby
      Insomnious

      Shelby Member

      Tinnitus Since:
      01/2012
      Hi everyone,

      Thanks for taking a moment to read my post. I'm a 35 year old healthy female. I developed tinnitus in my right ear ~3 years ago. I had a bad cold, and a pocket of air in my ear ruptured and caused damage. From that moment on, my right ear has rang constantly. I saw several doctors, my ear drum was normal and I was told nothing could be done, perhaps it would go away in time. At the time this occurred, I was taking antidepressants. That medication caused me to not care a whole lot about the tinnitus. While I was concerned and hopeful that it would go away, I didn't obsess over it or lose much sleep. I have since tapered off the antidepressant, and since then the tinnitus has become a huge problem. I think about it constantly, and it causes me great distress and anxiety. However, tapering off the antidepressant in itself has been extremely difficult, and I have had severe withdrawal from that. So, I have been over-reacting to everything, and having a tough time regulating my emotions in general. I have developed severe insomnia, sleeping anywhere from 0-3 hours per night, which isn't helping my anxiety and well-being. I'm having a hard time figuring out if I have insomnia because of the drug withdrawal, or insomnia because of the tinnitus. When I lie there awake all night, all I can really think about is the tinnitus because it's there and I'm awake. Also, when I do sleep, I tend to contort my body into very tense positions and wake with terrible muscle pain in my neck, shoulders and back to the point that I think I have developed fibromyalgia. I don't know if i'm holding my body so tensely because the antidepressants wrecked such havoc with my brain, or because the tinnitus is bothering me in my sleep and causing me to "fight" it subconsciously. To make matters worse, my left ear has started to ring. I know that tinnitus often occurs during antidepressant withdrawal, so I assume that's why my left ear has joined in, or perhaps it wanted to keep the right ear company. I have a white noise machine which sort of helps, but I can hear the tinnitus over it. I also have the neuromonics device which is supposed to re-train your brain to not notice the tinnitus, which sometimes seems like it's helping. I guess I'm wondering if people think my main problem is antidepressant withdrawal or tinnitus, and am I still able to habituate to it 3 years out? I am not interested in going back on antidepressants as I was only on them for some work-induced stress and I have since changed jobs, plus I am wanting to start a family, and don't feel that those drugs are safe for long-term use. However, if there is little to no chance of me learning to co-exist with the tinnitus, I would rather take the drugs and be zoned out than live a life of insomnia and misery. But, if I go back on drugs I will not be able to have a family, as I don't believe in exposing an unborn baby to these chemicals. Any advice is much appreciated. Thank you!!!
       
    2. glynis-harbron
      Feminine

      glynis-harbron Member Benefactor Hall of Fame Ambassador Team Awareness Team Research

      Location:
      England, Stoke-on-Trent
      Tinnitus Since:
      2004
      Cause of Tinnitus:
      Meniere's Disease
      Hi Shelby,
      Insomnia is a bad side effect coming down of AD's .
      You could try a natural sleeping tablet and I know Tesco do a good one.
      I found coming down off a AD gave me anxiety as been doped up on them 10 years on 100mg from the hospital for pain and reduced down to 50mg and kept on that dose as they help me sleep .

      I think if you get your sleep back you will feel a lot better to cope with your tinnitus but dont struggle and see your doctor if need medical help again.
      Try lavenders on your pillow to help relax you and the sense of smell is a great distraction ...lots of love glynis
       
    3. Steve721

      Steve721 Member

      Tinnitus Since:
      1/2015
      If you don't mind my asking, what antidepressants were you taking, what was the dosage, and what did your doctor have to say about all of this?
       
    4. Shelby
      Insomnious

      Shelby Member

      Tinnitus Since:
      01/2012
      Hi Steve,
      At the time the tinnitus first occurred I was taking Remeron (mirtazapine) 7.5 mg. I asked my psych doctor if the mirtazapine may have indirectly cause the tinnitus as that medication made my sinuses very dry, and I had a very bad cold. I don't think there was enough "lube" to keep air and things properly moving through my ears/sinuses/etc. She said yes it's possible. However, she was a very cold and uncaring doctor and didn't say anything more than that. I asked if I could sue the drug company, as I never expected such a terrible side effect from taking it and she laughed and said it would be a waste of time to try. The ear doctor I saw was very matter of fact and didn't seem sympathetic, just checked my ear and hearing, said everything is 100% normal and that the tinnitus may or may not be permanent.
       
    5. Steve721

      Steve721 Member

      Tinnitus Since:
      1/2015
      I think it would be great if you could find another psychiatrist who would be easier to work with. If you're having problems coming off of an antidepressant, it might be because you're feeling the full-blown effects of a depression that the antidepressant was treating or at least reducing.
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.